“All of us at anxietycentre.com have experienced debilitating anxiety. But we’ve also overcome it and returned to normal and lasting health. Because we know the hardship anxiety unwellness can cause, we are committed to helping others, with over 30 years of service.” - Jim Folk, President, anxietycentre.com

SNRI Antidepressants Can Cause Dependence And Withdrawal Syndromes

Marilyn Folk BScN medical reviewer
Written by: Research authors
Medically reviewed by: Marilyn Folk, BScN.
Last updated: April 3, 2019

SNRI Antidepressants Can Cause Dependence And Withdrawal Syndromes

Pharmaceutical companies maintained that SSRI and SNRI medications didn’t cause dependency. Yet, numerous studies found antidepressants had a high rebound rate due to the difficulty people had discontinuing them and staying off of them, suggesting there was a dependency aspect.

Research out today has confirmed SNRI antidepressants do cause dependency and withdrawal syndromes. This research hopes to make clinicians and patients more aware of the pitfalls associated with SNRI antidepressants.

You can read the press release for this research below:


Serotonin-noradrenalin reuptake inhibitors may cause dependence and withdrawal when stopped

The Authors conducted a systematic review examining electronic databases including PubMed, the Cochrane Library, Web of Science, and MEDLINE from the inception of each database to June 2017. Sixty-one studies met the criteria for inclusion. There were 22 double-blind randomized controlled trials, 6 studies where patients were treated in an open fashion and then randomized to a double-blind controlled phase, 8 open trials, 1 prospective naturalistic study, 1 retrospective study, and 23 case reports. Results showed that withdrawal symptoms occurred after discontinuation of any type of SNRI. The prevalence of withdrawal symptoms varied across reports and appeared to be higher with venlafaxine. Symptoms typically ensued within a few days from discontinuation and lasted a few weeks, also with gradual tapering. Late onset and/or a longer persistence of disturbances occurred as well. These findings highlight the need for clinicians to add SNRI to the list of drugs potentially inducing withdrawal symptoms upon discontinuation, together with other types of psychotropic drugs.

The leading author of the study, Giovanni A. Fava, MD (University of Bologna and University at Buffalo) comments: "this type of antidepressant drugs is widely used with the wrong assumption that they do not cause dependence and problems upon discontinuation. We should be more cautious in prescribing them and be aware of the problems that ensue when you stop them".


The combination of good self-help information and working with an experienced anxiety disorder therapist is the most effective way to address anxiety disorder and its many symptoms. Until the core causes of anxiety are addressed - the underlying factors that motivate apprehensive behavior - a struggle with anxiety disorder can return again and again. Identifying and successfully addressing anxiety's underlying factors is the best way to overcome problematic anxiety.

Available Therapists Make Appointment

Additional Resources:


REFERENCE:

Giovanni A. Fava et al. Withdrawal Symptoms after Serotonin-Noradrenaline Reuptake Inhibitor Discontinuation: Systematic Review, Psychotherapy and Psychosomatics (2018). DOI: 10.1159/000491524


Disclaimer: anxietycentre.com is not responsible for the accuracy of news releases posted at anxietycentre.com by contributing institutions or for the use of any information throughout anxietycentre.com's system.

Return to our anxiety research page.

anxietycentre.com: Information, support, and coaching/counseling/therapy for problematic anxiety and its sensations and symptoms, including the latest in anxiety research: